Does anybody else has weight problems and Grave's. I am puzzled. I was just diagnosed today and instead of the weight loss that comes with the disease, I have gained about 20 to 25 pounds during this year. I am terrified to think that I will gain even more when I start my treatment. My doctor gave me Atenolol to control my anxiety and jitters while I get more tests done. Is anyone else taking that prescription? I am so worried.
I've been hyperT w/multi-nodular goiter not Graves, but I put on weight, too. Apparently it can be 50/50 about losing or gaining weight - some hypos don't put on weight, but some hypers do. I guess we're just the "lucky" ones - although I've read that the weight lost through hyperT is usually muscle and when you get treatment the weight you put back on is fat. So maybe it's not so bad
I've also been taking a beta blocker - propranolol. I think it's a miracle drug - really cut the palps and anxiety until the ATD (I'm on Tapazole) kicks in. It's important to understand that betas don't work on the heart but on the nervous system. That made me feel a little better because I didn't want to be adding more fuel to my already racing heart.
Just part of the joy of the thyroid!
I am about 30 lbs overwieght. Somewhere I read that it can just be a matter of being able to keep up with the hunger. I was definitely doing that. I also experience the muscle weakness/wasting. So IMO, my muscles weren't burning off what they should have either.
I have heard that the meds can cause that. Sometimes it goes away after a short time. Or could be caused by too high a dose in the beginning of treatment. In the latter cause a lower dose is needed and then work up to the optimal dose.
About 20% of people with Graves will GAIN weight with the disease (prior to treatment).
Treatment can cause us to GAIN weight as our thyroid levels normalize we begin to gain back the muscle mass that we lost while hyper.
Treatment can also cause us to GAIN if we are overmedicated with ATD's and made HYPOthyroid. (The same with going HYPO after RAI or surgery - HYPO typically causes rapid weight gain)
We can try to counteract the gain by eating healthy, balanced meals and cutting the junk out of our diets. Most importantly cut the high iodine foods out of our diet and preprocessed foods that contain additives that we may be intolerant to (carrageenan, msg, etc).
Dx Graves 4/99, tx w/Tapazole & Atenolol - Remission 7/03; Relapse 1/06, back on Tapazole, remission & off meds again 11/06.
I just packed most of the new clothes in my closet that don't fit me and bought some pants with elastic waist and stretch jeans. I tried on size 10 pants and they were tight. I can get away with wearing size 8 jeans. It doesn't sound too big, but it is when you are only 5'2" and your normal weight is around 115. Right now my weight is 150. I will just need to have patience. I was really upset because an old male friend from high school who still talks to me started laughing when I said that I had gained weight. I asked him if he would laugh at a cancer patient for being bald. It is the same, I just can't help it. I am the kind of person that doesn't eat red meat, pork, processed flours, and don't even drink soda because it gives me acne. Apparently, the cause is genetic (my sister has pituitary tumor) or the fact that I had a severe case of mononucleosis when I was 16. I read that there is a connection and my doctor agreed with me. I just want to be healthy again and get my looks back. I just want to cry and lock myself in the house, so that no one stares at my changing body. The funny thing is that I never made fun of overweight people so is not bad karma
I was quite skinny when they started me on PTU and beta blockers. Kept gaining weight, depressed. Did not want to be around anyone because I felt so ashamed.
My doc evidently did not know how to read my bloodtests. I just left everything up to him and trusted him so much. This is when I did not do any research about this disease and PTUetc.
Well, I was taking way too much PTU and was actually hypo most of the time.
What I am trying to say is. Watch your symptoms, check your temperature, pulse, bloodpressure. Learn how to read your bloodtests,keep copies for yourself. This way you can find out the setpoint in the range that you feel good at.
Don't make the big mistake I did by not watching out for me.
** RAI ablation for Graves disease 2004**